Tennessee, 2013

Flash Flooding and Hail in Tennessee, June 5, 2013

June 5, 2013 · NWS MRX · 7 events in 5 counties and zones

A slow moving boundary over the area triggered thunderstorms during the afternoon hours. A few of the storms produced a damaging thunderstorm wind downing mainly trees as well as flooding over east Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A slow moving boundary over the area triggered thunderstorms during the afternoon hours. A few of the storms produced a damaging thunderstorm wind downing mainly trees as well as flooding over east Tennessee. Quarter-size hail was also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 5, 12:13 PM EST, 1 hour 32 minutes earlier.

Area forecast discussion, Jun 5, 12:13 PM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
113 PM EDT WED JUN 5 2013

.AVIATION...
SHOWERS AND THUNDERSTORMS ARE MOST LIKELY TO IMPACT CHA OVER THE
NEXT FEW HOURS...WITH IFR CONDITIONS POSSIBLE AT TIMES. TS
PROBABILITY IS LOWER AT TYS AND TRI THROUGH THE EVENING. LATER
TONIGHT AND TOMORROW...FORECAST CONFIDENCE IS LOW AS WE WILL BE IN
A MOIST AIR MASS WITH VERY LITTLE ORGANIZED LIFT. THIS MAKES IT
DIFFICULT TO DETERMINE TIMING OF ANY SHOWERS AND/OR LOWERED
CEILINGS. WITH A SE FLOW OF MOISTURE COMING INTO THE SOUTHERN TN
VALLEY...WILL BRING MVFR CEILINGS INTO CHA BEFORE SUNRISE. SHOWERS
AND THUNDERSTORMS MAY BE POSSIBLE AS WELL...BUT CONFIDENCE IS TOO
LOW TO MENTION AT THIS TIME.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

DGS
Hazardous weather outlook, Jun 5, 2:55 AM EST, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
355 AM EDT WED JUN 5 2013

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-060800-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
355 AM EDT WED JUN 5 2013 /255 AM CDT WED JUN 5 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

THERE MAY BE SOME BRIEF ISOLATED SEVERE STORMS THIS
AFTERNOON...WITH HAIL UP TO QUARTER SIZE AND DAMAGING WINDS IN
EXCESS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A WEAK COLD FRONT WILL APPROACH THE SOUTHERN APPALACHIAN REGION
LATER THIS WEEK...AS TROPICAL MOISTURE MOVES NORTHWARD FROM THE GULF
OF MEXICO. AS A RESULT...LOCALLY HEAVY RAINFALL LEADING TO THE
POTENTIAL FOR FLOODING WILL BE POSSIBLE FROM THURSDAY THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

THIS AFTERNOON...THERE MAY BE A BRIEF PERIOD FOR LOCAL SPOTTER
ACTIVATION.

In the hours before

Special weather statement, Jun 5, 1:13 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
213 PM EDT WED JUN 5 2013

TNZ081-098-099-051900-
HAMILTON TN-MARION TN-SEQUATCHIE TN-
113 PM CDT WED JUN 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR MARION...HAMILTON AND SEQUATCHIE
COUNTIES UNTIL 200 PM CDT/300 PM EDT/...

AT 107 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR JASPER...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WHITWELL...SIGNAL
MOUNTAIN...MARTIN SPRINGS...POWELLS CROSSROADS...LONE OAK AND RED
BANK.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

DGS
Special weather statement, Jun 5, 1:30 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
230 PM EDT WED JUN 5 2013

TNZ098-099-051915-
HAMILTON TN-MARION TN-
230 PM EDT WED JUN 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR MARION AND HAMILTON COUNTIES
UNTIL 315 PM EDT/215 PM CDT/...

AT 226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES WEST OF LOOKOUT MOUNTAIN...OR 8 MILES
NORTHWEST OF CHATTANOOGA VALLEY...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CHATTANOOGA...LOOKOUT
MOUNTAIN...SIGNAL MOUNTAIN...HARRISON...RED BANK...EAST BRAINERD...
MIDDLE VALLEY...OOLTEWAH AND COLLEGEDALE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

DGS

The radar

The Knoxville radar (KMRX), 114 km away, was scanning. The volume nearest the first event began at 18:43 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Monroe

When
June 5, 1:45 PM EST to 1:55 PM EST
Where
Monroe County, 4 mi SE of Sweetwater
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
35.559, -84.420

Dispatch personnel reported a few trees downed by thunderstorm wind 4 miles southeast of Sweetwater across the north end of the county.

Thunderstorm Wind, Hamilton

When
June 5, 2:00 PM EST to 2:10 PM EST
Where
Hamilton County, Chattanooga
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
35.050, -85.280

Dispatch personnel reported a few trees downed by thunderstorm wind in the Chattanooga area.

Flash Flood, Monroe

When
June 5, 3:00 PM EST to 4:45 PM EST
Where
Monroe County, 1 mi NE of Madisonville to 2 mi NE of Sweetwater
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.530, -84.357

Up to 8 Roads were closed between Sweetwater and Madisonville.

Flash Flood, McMinn

When
June 5, 3:15 PM EST to 4:45 PM EST
Where
McMinn County, 1 mi NW of Athens to 1.5 mi SW of Athens
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.460, -84.613

Water entered the basement of the county courthouse and two homes. One car was stranded.

Hail, Hamblen

When
June 5, 3:30 PM EST to 3:32 PM EST
Where
Hamblen County, 3.62 mi WSW of Alpha
Measured
1 in hail
Reported by
Public
Coordinates
36.160, -83.440

The public reported thunderstorms produced quarter-size hail 4 miles northeast of Jefferson City in Talbott.

Thunderstorm Wind, Sevier

When
June 5, 5:00 PM EST to 5:05 PM EST
Where
Sevier County, 3 mi E of Pigeon Forge
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
35.780, -83.496

Dispatch personnel reported a tree downed by thunderstorm wind near Pigeon Forge on Upper Middle Creek Road.

Thunderstorm Wind, Sevier

When
June 5, 5:00 PM EST to 5:10 PM EST
Where
Sevier County, Pigeon Forge
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
35.780, -83.550

Dispatch personnel reported a few trees downed by thunderstorm wind in Pigeon Forge.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2013Every state in 2013This day in weather historyWarnings in Tennessee, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452754, 452755, 457078, 457079, 452760, 452771, 452777.